Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Birmingham, AL

March 31, 2005Elmore County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 31, 2005, 3:01 AM CST for Elmore County, Alabama. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 3:01 AM CST (09:01 UTC)
Expired
Mar 31, 2005, 5:00 AM CST
In force
119 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 310901
FFWBMX
ALC051-311100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 AM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WETUMPKA

* UNTIL 500 AM CST

* AT 300 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS ELMORE COUNTY SINCE   
  WEDNESDAY EVENING...WITH THE HEAVIEST RAINFALL FALLING SOUTH OF AN 
  ELMORE TO WETUMPKA TO LAKE MARTIN LINE.  FLASH FLOODING FROM       
  NUMEROUS THUNDERSTORMS IS EXPECTED OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TITUS...
  KENT...ECLECTIC...COOSADA AND BLUE RIDGE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 5 AM CST...WITH ADDITIONAL HEAVY RAINFALL 
POSSIBLE LATER THIS MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3274 8633 3247 8634 3248 8589 3274 8592

$$

MBS/91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 3:30 PM CST, 11 hours 31 minutes earlier.

Area forecast discussion, Mar 30, 3:30 PM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST WED MAR 30 2005

.DISCUSSION...
SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND
PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA.  SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD.  VORT MAX WILL
PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS
INTO GEORGIA THURSDAY AFTERNOON.  SHOULD BE A BREAK IN THE
PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST
OF ALABAMA.  CONVECTION WILL SPREAD BACK INTO ALABAMA LATE
THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE
AREA.  UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND
COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND.

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH
DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA.
JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH
IS SUPPRESSING CONVECTIVE ACTIVITY.  STORM PREDICTION CENTER IS
FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE
THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING
INTO WESTERN ALABAMA AFTER MIDNIGHT.  FORECAST SOUNDINGS FROM THE
ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY.  WIND
PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED
SUPERCELLS.  SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON
THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE
AFTERNOON PROGRESSES.  PW VALUES WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS.  THE AIRMASS
WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER
MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES
FROM THE WEST.  DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE
THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY.  PW VALUES APPROACH
1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF
HEAVY RAINFALL AND FLASH FLOODING.  SURFACE LOW AND ASSOCIATED
FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE
CONVECTION.  GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE
SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING.
CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST
STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE
REMAINDER OF THE AREA SATURDAY MORNING.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL
TEMPERATURES EXPECTED.  SURFACE RIDGE WILL MOVE EASTWARD, AND
SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY.  THE NEXT SYSTEM IS
EXPECTED TO APPROACH ALABAMA ON WEDNESDAY.  SYSTEM LOOKS STRONG
ENOUGH TO PRODUCE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  74  61  69 /  60  50  50  70
ANNISTON    60  74  61  70 /  60  60  50  80
BIRMINGHAM  63  74  63  69 /  60  50  70  60
TUSCALOOSA  63  75  64  70 /  60  50  70  60
CALERA      63  75  64  71 /  60  50  70  70
AUBURN      60  77  61  74 /  50  70  50  80
MONTGOMERY  63  77  64  76 /  60  60  50  80
TROY        60  77  64  77 /  40  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/92

In the hours before

Local storm report, Mar 31, 2:17 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             AUBURN                  32.59N 85.48W
03/31/2005  1.75 INCH        LEE                AL   PUBLIC

            GOLF BALL SIZE HAIL REPORTED NEAR BEEVILLE AND COX ROAD
            AREA

&&

JBW
Special weather statement, Mar 31, 2:19 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 AM CST THU MAR 31 2005

ALZ030-310845-
SUMTER-
219 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 245 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 214 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF EMELLE...MOVING NORTHEAST AT 55
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EMELLE...
LIVINGSTON...GEIGER AND EPES THROUGH 245 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Local storm report, Mar 31, 2:24 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 AM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     FLASH FLOOD      MILLBROOK               32.49N 86.37W
03/31/2005                   ELMORE             AL   PUBLIC

            FLOODING REPORTED APPROACHING RESIDENTIAL AREAS

&&

JBW
Local storm report, Mar 31, 2:42 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             AUBURN                  32.59N 85.48W
03/31/2005  1.75 INCH        LEE                AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED IN THE AUBURN AREA

1218 AM     HAIL             AUBURN                  32.59N 85.48W
03/31/2005  1.75 INCH        LEE                AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED IN THE AUBURN AREA

1218 AM     HAIL             AUBURN                  32.59N 85.48W
03/31/2005  1.75 INCH        LEE                AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL IN THE AUBURN AREA

&&

JBW
Local storm report, Mar 31, 2:42 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             AUBURN                  32.59N 85.48W
03/31/2005  1.75 INCH        LEE                AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED IN THE AUBURN AREA

&&

JBW
Special weather statement, Mar 31, 2:53 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 AM CST THU MAR 31 2005

ALZ023-032-311000-
HALE-TUSCALOOSA-
253 AM CST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND TUSCALOOSA
COUNTIES UNTIL 400 AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 250 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOUNDVILLE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AKRON...MOUNDVILLE...
FOSTERS...WILEY...TUSCALOOSA...NORTHPORT...DUNCANVILLE AND HOLT
THROUGH 400 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:01 PM CSTSevere Thunderstorm WarningBMXHale44 min
Mar 30, 9:07 PM CSTSevere Thunderstorm WarningBMXPickens23 min
Mar 30, 9:09 PM CSTSevere Thunderstorm WarningBMXTuscaloosa36 min
Mar 30, 9:16 PM CSTSevere Thunderstorm WarningBMXBibb44 min
Mar 30, 9:25 PM CSTSevere Thunderstorm WarningBMXMarion35 min
Mar 30, 9:31 PM CSTSevere Thunderstorm WarningBMXMarengo29 min
Mar 30, 9:35 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker40 min
Mar 30, 9:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 30, 9:53 PM CSTSevere Thunderstorm WarningBMXLowndes52 min
Mar 30, 9:58 PM CSTSevere Thunderstorm WarningBMXMarion47 min
Mar 30, 10:06 PM CSTSevere Thunderstorm WarningBMXDallas39 min
Mar 30, 10:09 PM CSTSevere Thunderstorm WarningBMXBlount54 min
Mar 30, 10:13 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 30, 10:26 PM CSTSevere Thunderstorm WarningBMXMontgomery64 min
Mar 30, 10:27 PM CSTSevere Thunderstorm WarningBMXSt. Clair48 min
Mar 30, 10:27 PM CSTSevere Thunderstorm WarningBMXPickens48 min
Mar 30, 10:45 PM CSTSevere Thunderstorm WarningBMXLowndes15 min
Mar 30, 10:46 PM CSTSevere Thunderstorm WarningBMXEtowah44 min
Mar 30, 10:53 PM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 30, 11:05 PM CSTSevere Thunderstorm WarningBMXMacon40 min
Mar 30, 11:09 PM CSTSevere Thunderstorm WarningBMXPerry36 min
Mar 30, 11:15 PM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa30 min
Mar 30, 11:23 PM CSTFlash Flood WarningBMXElmore97 min
Mar 30, 11:38 PM CSTSevere Thunderstorm WarningBMXLee52 min
Mar 30, 11:41 PM CSTSevere Thunderstorm WarningBMXMacon34 min
Mar 30, 11:45 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Mar 30, 11:50 PM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa25 min
Mar 31, 12:12 AM CSTSevere Thunderstorm WarningBMXMontgomery21 min
Mar 31, 12:20 AM CSTSevere Thunderstorm WarningBMXMacon10 min
Mar 31, 12:26 AM CSTSevere Thunderstorm WarningBMXElmore34 min
Mar 31, 12:28 AM CSTFlash Flood WarningBMXLee2 hr
Mar 31, 12:28 AM CSTSevere Thunderstorm WarningBMXLee47 min
Mar 31, 12:55 AM CSTFlash Flood WarningBMXElmore, Montgomery2 hr
Mar 31, 1:21 AM CSTSevere Thunderstorm WarningBMXMacon24 min
Mar 31, 1:35 AM CSTSevere Thunderstorm WarningBMXSumter41 min
Mar 31, 2:11 AM CSTFlash Flood WarningBMXLee2 hr
Mar 31, 2:29 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter46 min
Mar 31, 3:08 AM CSTSevere Thunderstorm WarningBMXBibb, Tuscaloosa52 min
Mar 31, 3:11 AM CSTSevere Thunderstorm WarningBMXMarengo64 min
Mar 31, 4:45 AM CSTSevere Thunderstorm WarningBMXDallas, Perry45 min
Mar 31, 6:00 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton45 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.